Thunderstorm Wind, Phelps
- When
- June 20, 2:55 AM CST
- Where
- Phelps County, Bertrand
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 40.533, -99.633
Decaying thunderstorms created wind gust of 50 to 70 mph along with drastic rises in temperatures. These heat bursts caused temperatures to rise rapidly with the most extreme rise taking place at Kearney where the temperature jumped from 70 to 93 degrees between 3 and 4 am CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Decaying thunderstorms created wind gust of 50 to 70 mph along with drastic rises in temperatures. These heat bursts caused temperatures to rise rapidly with the most extreme rise taking place at Kearney where the temperature jumped from 70 to 93 degrees between 3 and 4 am CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 2:10 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 310 AM CDT TUE JUN 20 2006 .DISCUSSION...THUNDERSTORMS DEVELOPED EARLY THIS MORNING AHEAD OF ELEVATED WARM FRONTAL BOUNDARY LOCATED FROM THE HIGH PLAINS INTO NORTHERN KANSAS. LIFT HAS BEEN ENHANCED BY 55KT NOCTURNAL LOW LEVEL JET. WILL CONTINUE TO MONITOR RADAR TRENDS THE NEXT FEW HOURS TO DETERMINE IF CONVECTION WILL LINGER INTO FIRST PERIOD HOURS. FOCUS THEN SHIFTS TO THUNDERSTORM POTENTIAL THE NEXT FEW DAYS IN AN ACTIVE WEATHER PATTERN. SHORTWAVE TROUGHS TRAVERSING THE NORTHERN AND CENTRAL PLAINS BREAK DOWN THE UPPER RIDGE AXIS...AND SEND AN ASSOCIATED SURFACE TROUGH...OR SEMI COOL FRONTAL BOUNDARY INTO NORTHERN AND WESTERN NEBRASKA TODAY. FRONTAL BOUNDARY WILL BECOME ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS OUR CWA BY LATE AFTERNOON. VERY WARM TEMPERATURES ARE EXPECTED AHEAD OF THIS FEATURE THIS AFTN WITH HIGHS REACHING INTO THE 90S IN NEBRASKA... WITH READINGS CLOSER TO 100F IN NORTH CENTRAL KS AS H85 TEMPS REACH THE UPPER 20S TO AROUND 30C. SURFACE GRADIENT TIGHTENS TO OUR SOUTH AND SOUTHERLY WINDS WILL INCREASE ALONG OUR SOUTHEAST KS COUNTIES. AFTERNOON THUNDERSTORM CHANCES DO NOT LOOK PROMISING WITH STRONG CAP IN PLACE AND HAVE HELD OFF ON POPS UNTIL TONIGHT. UPSLOPE FLOW ALONG THE HIGH PLAINS SHOULD AGAIN FOCUS CONVECTION WHICH WILL SPREAD EAST TONIGHT WITH ADDITIONAL ELEVATED DEVELOPMENT NORTH OF THE FRONTAL BOUNDARY AS THE LOW LEVEL JET STRENGTHENS TO 50KTS AGAIN. GIVEN ELEVATED NATURE OF CONVECTION TONIGHT...PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. THE FRONTAL BOUNDARY IS PROGGED TO STALL A LITTLE FARTHER SOUTH INTO CENTRAL KANSAS ON WEDNESDAY...AND POSITION WILL BE DEPENDENT ON HOW CONVECTION UNFOLDS TONIGHT. UPSLOPE FLOW AIDED BY PROGRESSION OF STRONGER MID LEVEL SHORTWAVE WILL AGAIN FIRE CONVECTION TO OUR WEST WHICH WILL SPREAD EAST OVERNIGHT. NAM IS STRONGER WITH MORE OF CLOSED LOW FEATURE AS COMPARED TO THE GFS...AND THE NORTH SOUTH PCPN GRADIENT SHOULD BE TIGHTER WITH DRY AIR ADVECTING SOUTH WITH SURFACE RIDGE BUILDING SOUTHEAST FM WYOMING. PCPN LOOKS TO LINGER INTO THE DAY ON THURSDAY...PARTICULARLY IN OUR SOUTHERN ZONES WITH PROGRESSION OF MID LEVEL LOW. COOLER AIRMASS COMBINED WITH CLOUDS AND PCPN WILL LEAD TO A COOLER DAY AND HAVE KNOCKED TEMPERATURES DOWN SEVERAL DEGREES. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 22
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1025 PM CDT MON JUN 19 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1025 PM CDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH FRIDAY. SOME OF THE STORMS TUESDAY AFTERNOON INTO TUESDAY NIGHT...AND WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1251 AM CDT TUE JUN 20 2006 KSZ006-018-200630- OSBORNE-SMITH- 1251 AM CDT TUE JUN 20 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR OSBORNE AND SMITH COUNTIES... AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALTON...OR 29 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... PORTIS AT 100 AM CDT... DOWNS AT 110 AM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 116 AM CDT TUE JUN 20 2006 KSZ007-019-200700- JEWELL-MITCHELL- 116 AM CDT TUE JUN 20 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL AND MITCHELL COUNTIES... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNS...OR 37 MILES NORTHWEST OF LINCOLN... AND MOVING EAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... IONIA AT 125 AM CDT... GLEN ELDER AT 130 AM CDT... BELOIT AT 140 AM CDT... RANDALL AT 145 AM CDT... ASHERVILLE AT 150 AM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 345 AM CDT TUE JUN 20 2006 NEZ072-073-082-083-200930- FURNAS-GOSPER-HARLAN-PHELPS- 345 AM CDT TUE JUN 20 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS...GOSPER...HARLAN AND PHELPS COUNTIES... AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF SMITHFIELD TO ORLEANS TO WOODRUFF...AND MOVING EAST AT 35 MPH. * THUNDERSTORMS WILL BE NEAR... ALMA AT 350 AM CDT... BERTRAND AT 355 AM CDT... REPUBLICAN CITY AT 400 AM CDT... LOOMIS AT 405 AM CDT... RAGAN AT 410 AM CDT... WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 08:55 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520971, 5520972, 5520973.